Virginia, 2010

Hail in Virginia, May 15, 2010

May 15, 2010 · NWS RNK · 4 events in 3 counties and zones

Thunderstorms developed with the passage of a cold front. Enough instability existed for some of these storms to reach severe limits and produce large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms developed with the passage of a cold front. Enough instability existed for some of these storms to reach severe limits and produce large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 15, 3:07 PM EST, 3 hours 33 minutes earlier.

Area forecast discussion, May 15, 3:07 PM EST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
407 PM EDT SAT MAY 15 2010

.SYNOPSIS...
A COLD FRONT WILL DROP SOUTH INTO NORTH CAROLINA TONIGHT. A COMPLEX
LOW PRESSURE SYSTEM WILL LIFT NORTHEASTWARD FROM THE LOWER
MISSISSIPPI VALLEY AND INTO THE OHIO VALLEY BY MONDAY NIGHT...AND
THE FRONT ACROSS NORTH CAROLINA WILL LIFT BACK NORTH AS A WARM
FRONT. A TRAILING COLD FRONT WILL THEN MOVE THROUGH THE AREA ON
TUESDAY.

&&

.NEAR TERM /THROUGH SUNDAY/...
SFC PLOTS SHOW DRIER AIR PUSHING INTO THE NRN SECTIONS OF THE
CWA...BUT MOST OF THE AREA STILL HAS DEW POINTS IN THE 60S. THE BEST
LOW LEVEL CONVERGENCE HAS BEEN ALONG THE BLUE RIDGE IN FAR SW VA AND
NW NC...AND RADAR SHOWS SOME CELLS BEGINNING TO DEVELOP THERE. IN
ADDITION...LIGHT WEST TO NORTHWEST WINDS...WE HAVE KEPT A WEAK LEE
SIDE TROUGH IN THE SW VA/NW NC PIEDMONT. HIGHER RESOLUTION WRF/NAM
MODELS CONTINUE TO SHOW A TREND OF THE CONVECTION DEVELOPING ALONG
AND NEAR THE BLUE RIDGE IN FAR SW VA AND NW NC. THE STORMS ARE
TRACKING NEWD...AND THEN OUTFLOW GENERATES MORE STORMS...WITH THE
BEST COVERAGE MOVING INTO THE FOOTHILLS AND PIEDMONT OF NW NC AND
ALSO SOUTHSIDE VA THIS EVENING. IN ADDITION...TSTMS BY THIS EVENING
MAY BE AIDED BY A WEAK WAVE MOVING OVER THE UPPER RIDGE. IT WILL BE
TOUGH FOR THE STORMS TO MAKE IT MUCH FURTHER NORTH THAN BLUEFIELD
AND ROANOKE WHERE THE DRIER AIR HAS MOVED IN. I HAVE TRIED TO PUT
THESE TRENDS IN THE WEATHER GRIDS...WITH LIKELY POPS ALONG THE BLUE
RIDGE IN THE SRN CWA...AND DECREASING POPS TO EITHER SIDE. SFC BASED
CAPES HAVE INCREASED TO GREATER THAN 2000 J/KG IN A NARROW BAND
ALONG THE BLUE RIDGE. TSTMS THAT AFFECT THE AREA SHOULD BE SHIFTING
EAST OF THE CWA LATE...AS THE WEAK WAVE MOVES OVER THE RIDGE. THE
WEAK SFC FRONT SHOULD THEN SHIFT SOUTH OF THE CWA...WITH NORTHEAST TO
EAST LOW LEVEL FLOW. LOWS OVERNIGHT WILL BE MILD WITH CLOUD COVER
AND DEW POINTS STILL MAINLY IN THE 60S.

SUNDAY...THERE SHOULD BE A STRONG CAD WEDGE IN PLACE SUNDAY MORNING.
MAIN QUESTION IS WHETHER THERE WILL BE CLOUDS. MOST MODELS SHOW
EXTENSIVE CLOUDS...AND WITH THE LOW LEVEL FLOW VEERING MORE TO THE
EAST AND SOUTHEAST...THIS SEEMS REASONABLE. SO...I HAVE LOWERED MAX
TEMPS A FEW DEGREES...BUT STILL NOT AS COOL AS THE MAV. IF THE
CLOUDS LOOK MORE CERTAIN FOR SUNDAY...THEN TEMPS WILL HAVE TO BE
LOWERED MORE. SOUTHWEST FLOW ABOVE THE WEDGE GETS GOING WELL TOWARD
THE END OF THE DAY. HOWEVER...THOUGH THE GFS WAS TOO AGGRESSIVE WITH
SPREADING PRECIPITATION NORTHEAST ACROSS THE CWA...AND I HAVE GONE
WITH THE SLOWER NAM/ECMWF WHICH STILL MAKES RAIN LIKELY IN THE SWRN
CWA SUNDAY AFTERNOON. I HAVE ADDED IN SOME THUNDER ON THE EDGES OF
THE WEDGE...THOUGH AT THIS POINT THE WEDGE LOOKS STRONG ENOUGH THAT
ANY TSTMS SUNDAY AFTERNOON WILL LIKELY BE ELEVATED ABOVE THE
WEDGE...EXCEPT FOR THE EXTREME WEST- SMYTH/TAZEWELL/MERCER/SUMMERS
COUNTIES.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
SURFACE HIGH PRESSURE ANCHORED OVER NEW ENGLAND WILL KEEP COOL WEDGE
OF AIR IN PLACE OVER MUCH OF THE MID APPALACHIAN AND MID ATLANTIC
REGION SUNDAY NIGHT INTO MONDAY NIGHT. DEEPENING UPPER TROF PUSHING
SOUTHEAST INTO THE OHIO VALLEY DURING THE PERIOD WILL ALLOW WINDS
ALOFT TO SLOWLY BACK...RESULTING IN A PROLONGED PERIOD OF DEEP
ISENTROPIC LIFT IN 900-600 MILLIBAR LEVEL THROUGH AN INCREASINGLY
MOIST LOWER AND MID TROPOSPHERE AS WARM MID AIR ALOFT RIDES UP AND
OVER TENACIOUS COOL WEDGE. DESPITE EXTENT OF WARM MOIST ADVECTION
EXPECTED OVER INVERSION LAYER...MID LEVEL LAPSE RATES REMAIN CLOSE
TO MOIST ADIABATIC...SO HIGH THREAT OF A WIDESPREAD MORE STRATIFORM
RAINFALL EVENT WILL EXIST WITH ONLY SOME EMBEDDED ELEVATED
SHOWERS/ISOLATED THUNDERSTORMS POSSIBLE.

THREAT OF WIDESPREAD RAINFALL WILL LIKELY END FROM SOUTHWEST TO
NORTHEAST ACROSS THE BLACKSBURG AREA OF CONCERN ON MONDAY NIGHT
AS LAST IN A SERIES OF STRONGER SHORT WAVES ROTATING AROUND THE
PERIPHERY OF THE UPPER TROF TO THE WEST LIFT OFF TO THE NORTH AND
EAST. HOWEVER...PROXIMITY OF WHAT WILL BECOME A STAGNANT UPPER LOW
AND ASSOCIATED COOLER AIR ALOFT WILL LIKELY HELP SUPPORT
REGENERATION OF SHOWERS/THUNDERSTORMS ON TUESDAY AS DRIER AIR
ALOFT ALLOWS FOR AT LEAST SOME INSOLATION/SURFACE HEATING...GRADUAL
EROSION OF WEDGE...AND DESTABILIZATION OF ATMOSPHERE...ESPECIALLY
ACROSS THE SOUTH AND WEST.

DUE TO THE MORE STRATIFORM NATURE OF THE UPCOMING RAINFALL
EVENT...FLOODING DOES NOT APPEAR TO BE A SIGNIFICANT THREAT AT THE
PRESENT TIME DESPITE THE POTENTIAL OF AN INCH OR TWO OF RAIN IN SOME
AREAS FROM SUNDAY NIGHT INTO MONDAY NIGHT.

AS IS TYPICAL AN IN-SITU COOL WEDGE SITUATION...THE TEMPERATURE
FORECAST WILL BE HIGHLY PROBLEMATIC...AND DEPENDENT ON HOW QUICKLY
SHORT WAVE TROF PASSES THROUGH AREA AND HOW QUICKLY EASTERLY
UPSLOPE WINDS CAN BE REPLACED BY MORE OF A WESTERLY COMPONENT.
WILL CONTINUE TO LEAN TOWARD THE COLDEST OF THE MOS GUIDANCE
SOLUTIONS WHICH REFLECT A VERY FLAT AND COOL DIURNAL TEMPERATURE
CURVE DUE TO EASTERLY UPSLOPE FLOW...ABUNDANT CLOUD COVER...AND
HIGH THREAT OF RAINFALL.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
UPPER TROF DRIFTING EAST OUT OF THE OHIO VALLEY WILL GRADUALLY FILL
AND WORK EAST OF THE BLACKSBURG FORECAST AREA AS THE WEEK
PROGRESSES. HOWEVER...COOL AIR ALOFT IN PROXIMITY TO DECAYING TROF
COMBINING WITH INCREASING INSOLATION BY DAY WILL SUPPORT THE
REDEVELOPMENT OF DIURNALLY DRIVEN SHOWERS AND POSSIBLE THUNDERSTORMS
UNTIL TROF AXIS FINALLY MOVES EAST OF AREA ON FRIDAY.

TEMPERATURES WILL GRADUALLY MODERATE BACK TO MORE SEASONAL LEVELS
AS THE WEEK PROGRESSES...WITH EACH DAY EXPERIENCING A BIT MORE
SUNSHINE AS DRIER AIR SLOWLY FILTERS IN FROM THE WEST IN ADVANCE
OF APPROACHING SURFACE HIGH PRESSURE. HPC GUIDANCE CLOSELY
OBSERVED THROUGH THE ENTIRE LONG TERM PERIOD.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
MOVE ALONG A WEAK FRONT THAT BISECTS THE AREA LATE THIS
AFTERNOON...AND THROUGH THE EVENING HOURS. LOOKS LIKE THE NORTHERN
EXTENT OF THE TSTMS WILL BE ALONG A BLF-ROA-DAN LINE. HAVE
INCLUDED VCNTY TSTMS FOR THOSE 3 TAF SITES...MAKING THE WINDOW A
GOOD 4 TO 6 HOURS AT THIS POINT...WILL NEED TO NARROW THAT DOWN
ONCE THE CONVECTION DEVELOPS AND WE GET A TREND OF MVMNT/FURTHER
DEVELOPMENT ON RADAR. ALL TSTMS ARE EXPECTED TO BE FAIRLY
STRONG...WITH VERY HEAVY DOWNPOURS...SO IF A STORM PASSES OVER A
TERMINAL SITE...IT COULD EASILY PRODUCE A PERIOD OF IFR WEATHER.
BEST COVERAGE LOOKS TO BE ALONG THE BLUE RIDGE TO THE SW OF ROA.
SHOWER/TSTM ACTIVITY SHOULD WANE BETWEEN 16/04Z AND 06Z...SO HAVE
JUST INCLUDED SOME VCNTY SHOWERS AT TAF SITES AFTER ABOUT 06Z.
ONCE THE AREA OF SHOWERS/TSTMS SLIDES TO OUR EAST
OVERNIGHT...NORTHEAST WINDS WILL PUSH THE FRONTAL BOUNDARY DOWN
INTO NC AND LIKELY BRING IN SOME LOW CLOUDS...SO I HAVE BROUGHT
ALL TERMINAL SITES DOWN TO MVFR. THESE MVFR CONDITIONS WILL BE
SLOW TO LIFT ON SUNDAY.

BY SUNDAY AFTERNOON...THE BOUNDARY WILL BEGIN TO LIFT BACK NORTH
AS A WARM FRONT AND BECOME THE FOCUS FOR OVER- RUNNING
PRECIPITATION...ALONG WITH ELEVATED CONVECTION THAT MAY HAVE VERY
HEAVY RAIN...AND WILL LIKELY PRODUCE WIDESPREAD MVFR TO
OCCASIONAL IFR CONDITIONS LATER SUNDAY AFTERNOON THRU MONDAY
NIGHT. VFR SHOULD RETURN EAST OF THE MOUNTAINS TUESDAY FOLLOWING A
COLD FRONTAL PASSAGE WHILE MVFR CIGS LINGER UNDER UPSLOPE FLOW
ACROSS THE SE WVA SITES.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ
NEAR TERM...JJ
SHORT TERM...WERT
LONG TERM...WERT
AVIATION...JJ
Hazardous weather outlook, May 15, 8:14 AM EST, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
914 AM EDT SAT MAY 15 2010

NCZ001>006-018>020-VAZ015>017-032-033-043-044-058-059-161315-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-HENRY-PITTSYLVANIA-
HALIFAX-CHARLOTTE-
914 AM EDT SAT MAY 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OS SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. SCATTERED STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG THE BLUE RIDGE LATER THIS AFTERNOON...AND TRACK SLOWLY
EASTWARD INTO THE FOOTHILLS AND PIEDMONT. A FEW OF STORMS MAY BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS. IN ADDITION...LOCALLY
VERY HEAVY RAINFALL COULD ALSO OCCUR WITH THESE SLOW MOVING
STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ACTIVE WEATHER IS EXPECTED MONDAY AND TUESDAY WITH A POTENTIAL FOR
HEAVY RAIN RESULTING FROM SCATTERED TO NUMEROUS THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ007-009>014-018>020-022>024-034-035-045>047-WVZ042>045-161315-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-
CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS-MONROE-GREENBRIER-
914 AM EDT SAT MAY 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ACTIVE WEATHER IS EXPECTED MONDAY AND TUESDAY WITH A POTENTIAL FOR
HEAVY RAIN RESULTING FROM SCATTERED TO NUMEROUS THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 15, 3:29 PM EST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
429 PM EDT SAT MAY 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     HAIL             1 N CALLANDS            36.83N 79.58W
05/14/2010  E0.50 INCH       PITTSYLVANIA       VA   PUBLIC

            UP TO DIME SIZE HAIL

1005 PM     HAIL             4 SE GRETNA             36.91N 79.31W
05/14/2010  E0.88 INCH       PITTSYLVANIA       VA   PUBLIC

&&

CHENARD
Local storm report, May 15, 4:26 PM EST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
526 PM EDT SAT MAY 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             N WESTERN SMITH MOUNTAI 37.04N 79.74W
05/14/2010  E1.00 INCH       FRANKLIN           VA   PUBLIC

            HAIL THE SIZE OF QUARTERS WAS REPORTED COVERING THE
            GROUND ON WINDSOR POINT LOOP.

0308 PM     HAIL             1 NE WESTERN SMITH MOUN 37.05N 79.73W
05/14/2010  E1.00 INCH       FRANKLIN           VA   PUBLIC

            HAIL UP TO QUARTER SIZE REPORTED ON BLACKWATER BEND
            DRIVE.

0311 PM     HAIL             3 NNE WESTERN SMITH MOU 37.08N 79.73W
05/14/2010  E1.00 INCH       FRANKLIN           VA   PUBLIC

            HAIL UP TO QUARTER SIZE COVERING THE GROUND ON BURNT
            CHIMNEY ROAD.

0517 PM     HAIL             PRINCETON               37.37N 81.10W
05/14/2010  E1.75 INCH       MERCER             WV   PUBLIC

0525 PM     HAIL             ATHENS                  37.42N 81.02W
05/14/2010  E0.75 INCH       MERCER             WV   TRAINED SPOTTER

0532 PM     HAIL             BOONE                   36.21N 81.67W
05/14/2010  E0.50 INCH       WATAUGA            NC   TRAINED SPOTTER

            HAILED FOR 20 MIN.

0537 PM     HAIL             BLUEFIELD               37.24N 81.27W
05/14/2010  E0.88 INCH       TAZEWELL           VA   PUBLIC

0554 PM     TSTM WND DMG     1 NE NARROWS            37.34N 80.81W
05/14/2010                   GILES              VA   LAW ENFORCEMENT

            TREE DOWN ON FLETCHER STREET.

0554 PM     HAIL             PETERSTOWN              37.40N 80.82W
05/14/2010  E0.75 INCH       GILES              VA   FIRE DEPT/RESCUE

0619 PM     HAIL             BOONE                   36.21N 81.67W
05/14/2010  E1.00 INCH       WATAUGA            NC   PUBLIC

0626 PM     TSTM WND DMG     1 ENE JEWELL RIDGE      37.19N 81.79W
05/14/2010                   TAZEWELL           VA   PUBLIC

            LARGE LIMBS DOWNED ON BEAR WALLOW RD

0630 PM     HAIL             4 W MILLERS CREEK       36.19N 81.31W
05/14/2010  E1.00 INCH       WILKES             NC   TRAINED SPOTTER

0640 PM     HAIL             4 NE CRITZ              36.67N 80.10W
05/14/2010  E1.00 INCH       PATRICK            VA   PUBLIC

            5 MINUTE PERIOD OF ONE INCH HAIL ENDING AT 640 PM NEAR
            THE INTERSECTION OF ROUTE 626 AND ROUTE 703

0645 PM     HAIL             MILLERS CREEK           36.18N 81.23W
05/14/2010  E1.25 INCH       WILKES             NC   TRAINED SPOTTER

            QUARTER SIZE TO HALF DOLLAR SIZE

0648 PM     TSTM WND DMG     4 SSW HOT SPRINGS       37.95N 79.87W
05/14/2010                   BATH               VA   PUBLIC

            TREES DOWN ALONG HIGHWAY 220.

0650 PM     HAIL             6 NW SPENCER            36.68N 80.08W
05/14/2010  E0.75 INCH       PATRICK            VA   FIRE DEPT/RESCUE

0650 PM     HAIL             2 NW INGALLS FIELD      37.97N 79.86W
05/14/2010  E0.75 INCH       BATH               VA   TRAINED SPOTTER

            HAIL WAS ACCOMPANIED BY WINDS ESTIMATED TO BE BETWEEN 45
            AND 50 MPH.

0653 PM     TSTM WND DMG     MILLERS CREEK           36.19N 81.24W
05/14/2010                   WILKES             NC   LAW ENFORCEMENT

            TREE DOWN IN TOWN

0700 PM     HAIL             4 E ENNICE              36.56N 80.93W
05/14/2010  E0.50 INCH       ALLEGHANY          NC   PUBLIC

            DIME SIZE HAIL

0700 PM     HAIL             6 NW SPENCER            36.68N 80.08W
05/14/2010  E0.75 INCH       PATRICK            VA   FIRE DEPT/RESCUE

0707 PM     TSTM WND DMG     2 SW FIELDALE           36.68N 79.97W
05/14/2010                   HENRY              VA   PUBLIC

            LARGE TREE LIMBS DOWN

0708 PM     HAIL             FIELDALE                36.70N 79.95W
05/14/2010  E0.75 INCH       HENRY              VA   FIRE DEPT/RESCUE

0744 PM     HAIL             2 NNW WINDY GAP         36.15N 81.00W
05/14/2010  E1.00 INCH       WILKES             NC   PUBLIC

            PUBLIC REPORTED QUARTER SIZE HAIL COVERING THE GROUND ON
            ROUTE 421 JUST PAST WINDY GAP ROAD.

0752 PM     HAIL             RONDA                   36.22N 80.94W
05/14/2010  E0.50 INCH       WILKES             NC   TRAINED SPOTTER

0822 PM     TSTM WND DMG     4 WNW CENTENARY         37.73N 78.58W
05/14/2010                   BUCKINGHAM         VA   LAW ENFORCEMENT

            TREE DOWN ON AXTELL ROAD.

0830 PM     TSTM WND DMG     5 NW AMHERST            37.63N 79.11W
05/14/2010                   AMHERST            VA   PUBLIC

            LARGE TREE LIMBS DOWN AND NICKEL SIZED HAIL

0832 PM     TSTM WND DMG     5 ENE CENTENARY         37.72N 78.42W
05/14/2010                   BUCKINGHAM         VA   LAW ENFORCEMENT

            TREE DOWN ON BRIDGE PORT ROAD.

0844 PM     HAIL             HOT SPRINGS             38.00N 79.83W
05/14/2010  E0.25 INCH       BATH               VA   PUBLIC

0902 PM     HAIL             6 SW ROCKY MOUNT        36.94N 79.96W
05/14/2010  E1.00 INCH       FRANKLIN           VA   PUBLIC

0952 PM     HAIL             1 N CALLANDS            36.83N 79.58W
05/14/2010  E0.50 INCH       PITTSYLVANIA       VA   PUBLIC

            UP TO DIME SIZE HAIL

0955 PM     HAIL             2 SW MOUNT AIRY         36.48N 80.64W
05/14/2010  E0.50 INCH       SURRY              NC   PUBLIC

            DIME SIZE HAIL ON AIRVIEW DRIVE.

1005 PM     HAIL             4 SE GRETNA             36.91N 79.31W
05/14/2010  E0.88 INCH       PITTSYLVANIA       VA   PUBLIC

1040 PM     TSTM WND DMG     SAXE                    36.93N 78.67W
05/14/2010                   CHARLOTTE          VA   LAW ENFORCEMENT

            TREES DOWN ON SYLVAN HILL ROAD NEAR SAXE.

&&

AMS
Special weather statement, May 15, 5:08 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
608 PM EDT SAT MAY 15 2010

NCZ001-018-152245-
ASHE NC-WATAUGA NC-
608 PM EDT SAT MAY 15 2010

...A STRONG THUNDERSTORM WILL AFFECT ASHE AND WATAUGA COUNTIES...

AT 604 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST
OF SUGAR GROVE...MOVING NORTHEAST AT 20 MPH.

THIS STORM HAS PRODUCED PEA-SIZED HAIL AND HEAVY RAINFALL MAY ALSO
BE EXPECTED.

THIS STORM WILL BE NEAR SILVERSTONE AROUND 615 PM...TROUT AROUND 630
PM AND ASHLAND AROUND 645 PM.

LAT...LON 3634 8177 3634 8173 3636 8174 3649 8167
      3631 8151 3618 8186 3618 8187 3629 8192

EXPERIMENTAL

PC
Special weather statement, May 15, 6:12 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
712 PM EDT SAT MAY 15 2010

NCZ001-002-VAZ009-012-015>017-032-033-043-160015-
ALLEGHANY NC-ASHE NC-CARROLL VA-FLOYD VA-FRANKLIN VA-GRAYSON VA-
HENRY VA-PATRICK VA-SMYTH VA-WYTHE VA-
712 PM EDT SAT MAY 15 2010

...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...ASHE...CARROLL...
FLOYD...FRANKLIN...GRAYSON...HENRY...PATRICK...SMYTH AND WYTHE
COUNTIES...

AT 710 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 7 MILES
EAST OF WOOLWINE TO 5 MILES NORTHEAST OF ASHLAND...MOVING NORTHEAST
AT 15 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THESE STORMS WILL BE NEAR PHILPOTT DAM AROUND 730 PM...OAK LEVEL
AROUND 745 PM...FERRUM AROUND 800 PM AND DUGSPUR AROUND 815 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3648 8171 3653 8171 3660 8168 3663 8161
      3669 8165 3674 8163 3689 8074 3688 8070
      3691 8068 3704 7984 3680 7984 3643 8173

AMS

The radar

The Roanoke radar (KFCX), 86 km away, was scanning. The volume nearest the first event began at 23:38 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Grayson

When
May 15, 6:40 PM EST
Where
Grayson County, 2.98 mi NNE of Independence
Measured
1.75 in hail
Reported by
Public
Coordinates
36.660, -81.130

Hail ranging from pea to golf ball size fell on Mountain Breeze Lane.

Hail, Patrick

When
May 15, 6:42 PM EST
Where
Patrick County, 3.83 mi WNW of Ararat
Measured
1 in hail
Reported by
Public
Coordinates
36.630, -80.578

Quarter size hail fell on Valley End Road.

Hail, Grayson

When
May 15, 6:49 PM EST
Where
Grayson County, 1.8 mi WSW of Carsonville
Measured
0.75 in hail
Reported by
Public
Coordinates
36.670, -81.100

Hail, Tazewell

When
May 15, 7:43 PM EST
Where
Tazewell County, 1.1 mi E of Richlands
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.100, -81.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 232851, 232848, 232849, 232850.